Drug Toxicity - Overdose Signs & Symptoms
It is safer not to use drugs, but if someone does and starts to have any of the symptoms of toxicity or overdose - call an ambulance on triple zero 000 or if you're at a festival or event go to the nearest First Aid Tent straight away.
Police will not normally attend unless paramedics or first aid providers are threatened or there is a death.
I need help now
- If you’re at a festival or event: go to the nearest First Aid Tent.
- Call an ambulance on triple zero 000 or go to the nearest Emergency Department.
- Call the Alcohol and Drug Support Line on (08) 9442 5000 or 1800 198 024 (country-callers toll free).
- Call the sexual Assault Resource Centre 24 Hour Emergency Line: 9340 1828 or free call from landlines 1800 199 888.
- Call lifeline suicide and crisis support: 13 11 14.
- Police will not attend unless paramedics or first aid providers are threatened or there is a death.
What you can do - DRSABCD:
Perform DRSABCD only if the person has collapsed or is unresponsive.
Danger: Check for danger to self and others.
Response: Check to see if they respond to touch or sound.
Send: Send for help. Call an ambulance on 000.
Airway: Clear and open the airway.
Breathing: Check for breathing.
- If breathing normally put in the recovery position (on their side)
- Normal breathing is 2-3 breaths per 10 seconds
CPR: If not breathing normally commence CPR and continue until help arrives
- 30 chest compressions to every 2 breaths
Defibrillator: Use defibrillator if available, turn on and follow the prompts.
If the person responds, monitor them and wait with them until medical help arrives.
Symptoms of drug toxicity
Overdose and toxicity occurs when the level of intoxication from the drug reaches a point where it begins to produce physical and/or psychological harm.
- Overdose is the term used for opioid overdose and toxicity is the term used for stimulant overdose.
There are a number of signs and symptoms that point out someone is in trouble. It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Only a few could still mean they are in trouble and need emergency help.
Stimulant Drug Toxicity Signs and Symptoms - Ecstasy | Methamphetamine| Cocaine
- Shaking, trembling and spasms
- Vomiting, cramping, feeling faint
- Sweating, hot and cold flushes
- Raised temperature and overheating
- Bad headache and/or persistent headache
- Racing heartbeat and high blood pressure
- Rapid breathing or a feeling that you ‘can’t breathe’
- Chest pain, pounding heart
- Difficulty passing urine
- Agitated or irritable behaviour
- Confused, disoriented, being irrational or not themselves
- Anxiety, paranoia and delusions
- Auditory and visual hallucinations
- Threat sensitivity
- Cardiac arrest.
Depressant Drug Overdose Signs and Symptoms - Heroin | Other Opioids
- Shallow pulse and breathing
- Blue lips and nails
- Pupils like pinpoints
- In and out of conversation ‘on the nod’ and feeling very tired
- Snoring or gurgling sounds (like sleep apnoea or in a very deep sleep)
- Slumped posture
- Not responding
- Not breathing, coma.
For information on how to get help and support see here.